Botox has shown to result in bruising, headache, nausea and frozen features among many people, as per a study. The research indicated that facial Botox injection may lead to certain side-effects such as muscle stiffness, pain, dizziness and even a heart attack.

According to the findings of the authors, there should be tighter regulation of deployment of Botox. 

Four doctors at the Royal Free and St Thomas’ hospitals in London found that despite many mishaps due to Botox, over the last 29 years only 188 “adverse reactions” were reported to Britain’s medicines regulator. 

Also Read | Kate Beckinsale is too afraid to go under the knife, wants to age gracefully

Dr David Zargaran, the lead author of the study, told the Guardian “I was surprised to find such a low number of incidents reported to the MHRA. It was surprising as it equates to less than 10 adverse events a year across the UK. I believe the MHRA database of complications is a significant underestimate of the total number of complications.”

The matter of concern for Zargaran and his team is that untrained people are probably injecting Botox and that too is not with the approved substance. 

The findings resulted in a complication rate of 16% when they analysed 30 studies involving 17,352 injections of Botox into the face. Bruising, headache and facial paralysis were the most common side-effects. 

Professor David Sines, the chair of the Joint Council for Cosmetic Practitioners, said the “new study underscored that the treatment could be dangerous.”

Also Read | Pandemic lockdown fuels plastic surgery boom in Brazil

“Clinics administering Botox should be licensed and required to report all complications as a condition of their license, to avoid the under-reporting of side-effects by medical professionals and 'probably no reporting from unregulated practitioners',” Sines said.

Zargaran insisted on improving regulation of the cosmetic sector, disclosure of cosmetic complications included. 

A spokesperson for the MHRA said, “The MHRA encourages reporting of side-effects to authorised botulinum toxin products via the yellow card scheme. These products can have rare but serious side effects and should only be administered by physicians with appropriate experience.”